Purging with Mirtazapine: A Clinical Experience : Malaysian Journal of Psychiatry

Secondary Logo

Journal Logo

Case Report

Purging with Mirtazapine: A Clinical Experience

Chai, Yee Chin,; Nagalingam, Nithya1; Lee, Theam Hou1

Author Information
Malaysian Journal of Psychiatry: Jan–Jun 2022 - Volume 31 - Issue 1 - p 44-45
doi: 10.4103/mjp.mjp_8_22
  • Open

Abstract

INTRODUCTION

Mirtazapine is a distinct antidepressant classified as a noradrenergic and specific serotonergic antidepressant which is approved as monotherapy for major depressive disorder (MDD).[1] It is generally well tolerated with a lower incidence of gastrointestinal side effects as compared to other antidepressants such as selective serotonin reuptake inhibitor (SSRI).[2] It is usually a better choice of antidepressant if the patient suffered from intolerable gastrointestinal side effects due to other antidepressants.

However, we intend to report the occurrence of moderate-to-severe intensity of gastrointestinal side effects in a patient following the commencement of mirtazapine.

CASE REPORT

Ms. S, a 26 year-old female with no known chronic medical illness who is being treated as MDD since the year 2018. She is on regular psychiatric outpatient clinic follow-up. She was previously on tablet fluvoxamine 200 mg daily, with partial response, and then, she was switched to tablet sertraline up to 250 mg/day. She tolerated both sertraline and fluvoxamine previously, without obvious gastrointestinal side effects. Despite high doses of SSRIs, she still experienced residual depressive symptoms. Hence, a decision was made to switch to tablet mirtazapine 30 mg ON in March 2020 while her fluvoxamine was discontinued.

On the 2nd day of treatment, after the commencement of mirtazapine 30 mg daily, she developed bloated sensation and nausea. On the 3rd day of taking mirtazapine, she developed loose stool up to ten times which was associated with multiple episodes of vomiting. Further history revealed that she had no previous history of gastric problem. There was also no history suggestive of food poisoning or consuming unhygienic food. In fact, her husband who had the same meals with her was perfectly well. Hence, no infective cause could be identified.

She sought treatment in the emergency department of the hospital the next day. She was found to be clinically dehydrated and needed intravenous rehydration. Her blood investigations, including full blood count and serum electrolytes, were otherwise normal. Hence, she decided to stop the medication on the 4th day. Since then, her condition gradually improved. She had no more gastrointestinal symptoms by the 6th day. Subsequently, she visited the psychiatric clinic to request a change of medication. A score of five was done retrospectively for the Naranjo scale which signifies probable adverse drug reaction had occurred.[3] Therefore, her medication was changed to tablet amitriptyline 50 mg ON and then was increased to 75 mg ON two weeks later. She has tolerating amitriptyline well.

DISCUSSION

Gastrointestinal side effects are among the most common side effects of many medications. The main center of vomiting is located on the medulla in the brainstem. There are some receptors on the fourth ventricle of the brain which play the role of a chemoreceptor trigger zone, where stimulation can result in vomiting by multifactorial origins stimuli.[4] Even though the neurotransmitters which are involved in the initiation or maintenance of vomiting have been poorly studied, dopamine and serotonin have been widely accepted as critical neurotransmitters.[5]

Gastrointestinal side effects are one of the known side effects following antidepressant treatment particularly antidepressants that are related to serotonin levels or serotonergic neurotransmission. In SSRIs, the serotonergic neurotransmission increases, hence it results in an increase in gastrointestinal side effects.[1] On the other hand, mirtazapine has a unique pharmacological profile. It is a potent H1 receptor antagonist, peripheral α1 adrenergic antagonist, 5-HT2A and 5-HT2C serotonin receptors antagonist. Besides, its 5-HT3 serotonin receptors antagonism is particularly unique as it reduces the likelihood of serotonin induced gastrointestinal side effects.[6] In stark contrast to its pharmacological profile, this patient was not expected to develop serious gastrointestinal side effects while on mirtazapine as she did not have any gastrointestinal side effects while taking SSRIs.

There is vast evidence of mirtazapine helping in preventing gastrointestinal side effects. Mirtazapine had been shown to reduce the incidence of late postoperative nausea and vomiting in moderate- and high-risk female patients who have undergone the gynecological procedure.[7] Mirtazapine also was found useful in treatment resistant hyperemesis gravidarum and irritable bowel syndrome.[89] There are case reports in Korea, whereby treatment with mirtazapine 7.5 mg/day have shown to improve patient’s primary severe nausea and vomiting associated with secondary depressive symptoms.[10] In contrast to this case, Ms. S suffered serious gastrointestinal side effects when mirtazapine was first commenced but did not have similar problems with SSRIs, which is commonly associated with gastrointestinal side effects. To the best knowledge of the authors, there are no reported cases of mirtazapine-induced severe gastrointestinal side effects as seen in this case. The exact mechanism is not well understood but possibly related to serotonergic neurotransmission and her metabolism toward mirtazapine.

CONCLUSION

The exact frequency of occurrence of gastrointestinal side effects in patients taking mirtazapine worldwide is not known as no data had been published before. A person who is suffering gastrointestinal side effects from mirtazapine but not to SSRIs and tricyclic antidepressants is rather rare. However, patients should be informed regarding the possibility of having gastrointestinal side effects when they are prescribed with mirtazapine. Perhaps, more research looking into genetic and cellular responses should be done pertaining to the gastrointestinal side effects of mirtazapine in future.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

Acknowledgement

We would like to thank the Director General of Health Malaysia for his permission to publish this article.

REFERENCES

1. Anttila SA, Leinonen EV A review of the pharmacological and clinical profile of mirtazapine CNS Drug Rev 2001 7 249 64
2. Papakostas GI, Homberger CH, Fava M A meta-analysis of clinical trials comparing mirtazapine with selective serotonin reuptake inhibitors for the treatment of major depressive disorder J Psychopharmacol 2008 22 843 8
3. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions Clin Pharmacol Ther 1981 30 239 45
4. Homby PJ Central neurocircuitry associated with emesis Am J Med 2001 111 Suppl 8A 106S 12S
5. Minami M, Endo T, Hirafuji M, Hamaue N, Liu Y, Hiroshige T, et al. Pharmacological aspects of anticancer drug-induced emesis with emphasis on serotonin release and vagal nerve activity Pharmacol Ther 2003 99 149 65
6. Anesta LLC Remoron Soltab (mirtazapine) 15 & 30 mg [Package Insert] UT, USA Anesta LLC 2019
7. Chen CC, Lin CS, Ko YP, Hung YC, Lao HC, Hsu YW Premedication with mirtazapine reduces preoperative anxiety and postoperative nausea and vomiting Anesth Analg 2008 106 109 13
8. Rohde A, Dembinski J, Dorn C Mirtazapine (Remergil) for treatment resistant hyperemesis gravidarum:Rescue of a twin pregnancy Arch Gynecol Obstet 2003 268 219 21
9. Spiegel DR, Kolb R Treatment of irritable bowel syndrome with comorbid anxiety symptoms with mirtazapine Clin Neuropharm 2011 34 36 8
10. Pae CU Low-dose mirtazapine may be successful treatment option for severe nausea and vomiting Prog Neuropsychopharmacol Biol Psychiatry 2006 30 1143 5
Keywords:

Diarrhea; mirtazapine; nausea; vomiting

Copyright: © 2022 Malaysian Journal of Psychiatry